Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 8, NWS North Platte, NE

April 18, 202311 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 18, 2023, 1:08 AM MDT for 11 counties in Nebraska. It took effect at Apr 18, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 1:08 AM MDT (07:08 UTC)
In effect from
Apr 18, 2023, 12:00 PM MDT
Expired
Apr 18, 2023, 7:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Chase County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3831 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS83 KLBF 180708
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
208 AM CDT Tue Apr 18 2023

NEZ204-210-190100-
/O.UPG.KLBF.FW.A.0003.230418T1800Z-230419T0100Z/
/O.NEW.KLBF.FW.W.0008.230418T1800Z-230419T0100Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
108 AM MDT Tue Apr 18 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WINDS, LOW HUMIDITY AND DRY LIGHTNING FOR FIRE 
WEATHER ZONES 204 AND 210...

* AFFECTED AREA...Fire weather zone 204 and Fire weather zone 
  210. 

* TIMING...Noon MDT until 7 PM MDT Tuesday

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* TEMPERATURES...In the upper 70s.

* LIGHTNING...Dry lightning is possible.

* IMPACTS...Any fires that develop will likely spread rapidly and
  be very difficult to control.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 17, 11:56 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 17, 11:56 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1256 AM CDT Tue Apr 18 2023

...UPDATED AVIATION FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 315 PM CDT Mon Apr 17 2023

Key Messages:

- Very warm conditions expected Tuesday afternoon across western
  and north central. The combination of highs reaching 75 to 85
  degrees and gusty south to southeast winds will lead to elevated
  to critical fire weather conditions possible.

- Showers and isolated thunderstorms are possible from late
  Tuesday afternoon through Tuesday night. Some uncertainty
  exists regarding storm development and severe potential.

- Scattered rain showers, possibly briefly mixed with snow,
  continue through the latter half of the week. Minimal rainfall
  accumulations are anticipated with little to no snow
  accumulations.

- A return to below normal temperatures Thursday through Saturday.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM CDT Mon Apr 17 2023

Tonight, a tightening surface pressure gradient (SPG) will result
in weak mixing overnight. Overnight lows will be mainly in the
upper 30s with scattered high cloudiness.

Tuesday and Tuesday night, an upper trough will move into the
region. As the upper ridge begins to beak down Tuesday, very warm
temperatures from 75 to 85 degrees are forecast. Went with the NBM
50th percentile for highs given the synoptic setup and deep dry
adiabatic mixing possible. The warmest temperatures should be
across the central Sandhills into the southwest. A tight SPG will
develop with southeast winds of 20 to 35 mph. Due to the
combination of low humidity and gusty winds, a Fire Weather Watch
has been issued for zone 204 and 210 in the western Sandhills and
far southwest. Details in the Fire Weather section.

A lead disturbance in southwest flow will bring increasing chances
for showers and thunderstorms late Tuesday afternoon into Tuesday
night. Deterministic models support the best chances across north
central Nebraska and also from south central into eastern
Nebraska. The SPC HREF CAMs also indicate the development of
showers across the western Sandhills and a few thunderstorms also
possible. Any showers or storms will have the potential to produce
strong downburst winds and even isolated dry lightning. Any
lightning strikes could ignite a grassfire. CAMs also support a
possible line of convection across north central Nebraska by mid
evening into the overnight hours. Any storms could produce strong
wind gusts and marginally severe hail. The SPC Day 2 outlook was
updated to include a marginal risk for severe storms for most of
western and north central Nebraska. Development is conditional
however on how well the capping inversion holds. A cold front will
sweep into the area overnight with winds becoming west to
northwest 15 to 30 mph.

.LONG TERM...(Wednesday through Monday)
Issued at 315 PM CDT Mon Apr 17 2023

On Wednesday, precipitation chances should hold off until late
afternoon in the far west as the main upper trough axis moves in.
POPs increase to 30 to 50 percent Wednesday night, mainly south of
Highway 2. Models have less QPF forecast and now stands at less
than a tenth of an inch. Highs Wednesday will still be mild across
the southeast in the mid 60s. Northwest winds will be strongest
across the northwest at 20 to 35 mph where the stronger cold air
advection occurs.

Shower chances, albeit low, will continue through late Friday
night. Cold air advection (CAA) and northwesterly winds persist
Thursday into Friday. Temperatures support precipitation to
remain all liquid, however, the colder air may result in some
rain/snow mix for portions of the northwestern and northern
Sandhills Thursday and Friday nights. Little to no snow
accumulations is anticipated with very limited rainfall amounts.
Highs Friday and Saturday remain bear the previous forecast mainly
in the 40s.

With below normal temperatures, lows Thursday night through
Saturday night will be below freezing and falling into the low to
mid 20s Friday night and Saturday night. Temperatures warm back
up Sunday into Monday as upper ridging builds back into the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1235 AM CDT Tue Apr 18 2023

VFR conditions expected through much of the period across western
and north central Nebraska terminals. The short term aviation
concern is LLWS and gusty southeasterly winds during Tuesday
afternoon. The potential for isolated thunderstorms impacting
KVTN and other northern Nebraska terminals exists Tuesday
evening, though some uncertainties exist.

A period of southerly LLWS up to 40kts is possible from 06Z
through ~16Z across northern Nebraska terminals, including KVTN.
Southeasterly winds become gusty Tuesday afternoon with gusts of
25 to 30kts expected across western and north central Nebraska.
Winds subside some around sunset at 12kts or less before becoming out
of the west-northwest as a frontal system pushes into the area.

Potential exists for isolated thunderstorms towards the end of the
period, primarily after 00Z, across portions of western and north
central Nebraska, including the VTN terminal. Despite confidence
in timing, location, and impacts remaining rather low at this
time, did include a mention of VCTS in the TAF at VTN. Refinements
to future forecasts are likely as confidence increases.

&&

.FIRE WEATHER...
Issued at 315 PM CDT Mon Apr 17 2023

A Fire Weather Watch is in effect for zones 204 and 210 from noon
until 7pm MST Tuesday. Afternoon humidity as low as 13 percent
will combine with a south wind 15 to 25 mph with gust up to 35 mph
possible. In addition, dry lightning is possible from late
afternoon into the evening hours.

Elevated fire weather conditions for Wednesday and Thursday as
gusty northwest winds continue and afternoon humidity fall to as
low as 15 to 20 percent.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NEZ204-210.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Viken
FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 17, 2:02 PM MDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
302 PM CDT Mon Apr 17 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-182015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
302 PM CDT Mon Apr 17 2023 /202 PM MDT Mon Apr 17 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Elevated to near critical fire weather conditions will continue this
afternoon across western and north central Nebraska due to low
humidity and breezy south winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe thunderstorms are possible across much of western and
north central Nebraska Tuesday evening. The primary hazards include
large hail and damaging winds.

Low afternoon humidity will cause elevated to near critical fire
weather conditions across parts of western and north central
Nebraska Tuesday through Thursday. A Fire Weather Watch is in effect
for portions of the Panhandle into the western Sandhills and far
southwest Nebraska for Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:50 PM MDTSpecial Weather StatementLBFSheridan40 min

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.